Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 377, NWS Tulsa, OK

November 23, 2004Pushmataha County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Nov 23, 2004, 11:25 AM CST for Pushmataha County, Oklahoma. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 11:25 AM CST (17:25 UTC)
Expired
Nov 23, 2004, 12:30 PM CST
In force
65 min
Issued by
NWS Tulsa, OK
Area
Counties, with a storm outline in the text

County Pushmataha County, OK

The radar

The Western Arkansas radar (KSRX), 126 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 5.4 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2004-11-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2004-11-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
465 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 231725
SVRTSA
OKC127-231830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1125 AM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUSHMATAHA COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL 1230 PM CST

* AT 1122 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 4 MILES SOUTH OF
  ANTLERS...MOVING NORTHEAST AT 30 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KELLOND...
  MOYERS...KOSOMA...RATTAN...OLETA...DUNBAR...SNOW...CLOUDY...
  NASHOBA...KIAMICHI AND ALBION.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3416 9568 3438 9578 3466 9517 3468 9510
      3468 9506 3453 9502 3451 9502 3451 9505
      3425 9504 3425 9514 3416 9514

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 10:35 AM CST, 50 minutes earlier.

Area forecast discussion, Nov 23, 10:35 AM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
1035 AM CST TUE NOV 23 2004

HAD DECIDED TO ISSUE DENSE FOG ADVISORY FOR NE OK. UPPER LOW
SPINNING ITS WAY ACROSS NM THIS MORNING WILL OFFER A MIXED BAG OF
WEATHER THE NEXT 24 HOURS OR SO...WITH SEVERE WEATHER POTENTIAL
ACROSS SE OK TO SNOW POTENTIAL ACROSS FAR NE OK. TEMPS DONT LOOK
INCREASE MUCH...THOUGH THE GREATEST POTENTIAL FOR RISING TEMPS WOULD
BE ACROSS FAR SE OK IF THE WARM FRONT MAKES IT THAT FAR NORTH. SNOW
CHANCE AMY ENTER THE PICTURE LATE TONIGHT ACROSS FAR NE OK...HOWEVER
THE EXTENT OF THE COLD AIR REQUIRED TO SUPPORT SNOW REMAINS IN
QUESTION. MORE ON THIS IN THE AFTERNOON DISCUSSION.

NO CHANGES BEYOND FIRST PERIOD.

UPDATED ZFP/PFM/AFM OUT BY 1540Z

FORECAST ID= 23

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, Nov 23, 10:50 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TULSA OK
1050 AM CST TUE NOV 23 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
1050 AM CST TUE NOV 23 2004

...A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY
AND TONIGHT...

...DENSE FOG ADVISORY FOR NORTHEAST OKLAHOMA THROUGH THIS EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT
TORNADO.
	RISK...LIMITED.
	AREA...FAR SOUTHEAST OKLAHOMA.
	ONSET...THIS AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
 	ONSET...THIS AFTERNOON.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...ALL OF EASTERN OKLAHOMA AND WESTERN ARKANSAS.
 	ONSET...THIS AFTERNOON.

DENSE FOG/POOR VISIBILITY.
	RISK...SIGNIFICANT.
	AREA...NORTHEAST OKLAHOMA
	ONSET...ONGOING.

WINTER WEATHER.
	RISK...LIMITED.
        AREA...EXTREME NORTHERN OKLAHOMA.
        ONSET...LATE TONIGHT.

DISCUSSION...
A STRONG UPPER LEVEL STORM SYSTEM OVER NEW MEXICO THIS MORNING WILL
MOVE INTO WEST TEXAS TODAY...THEN ACROSS SOUTHEAST OKLAHOMA AND
NORTHWEST ARKANSAS TONIGHT AND EARLY WEDNESDAY. LIGHT WINDS AND
SATURATION IN THE LOW LEVELS HAS PROMPTED A DENSE FOR ADVISORY FOR
NORTHEAST OKLAHOMA EFFECTIVE THROUGH THIS EVENING. SEE /OKCNPWTSA/
FOR DETAILS.

A LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS HAS ALREADY
ENTERED PARTS OF NORTHEAST OKLAHOMA AHEAD OF THIS SYSTEM.  AS THE
SYSTEM DRAWS CLOSER...SURFACE LOW PRESSURE WILL DEVELOP OVER TEXAS
...AND WILL LIFT NORTHEAST INTO FAR SOUTHEAST OKLAHOMA BY THIS
EVENING. THERE IS A SLIGHT CHANCE THAT A FEW STORMS COULD BE SEVERE
THIS AFTERNOON AND THIS EVENING ACROSS SOUTHEAST OKLAHOMA AND
WEST-CENTRAL ARKANSAS. AS THE SURFACE WARM FRONT SLOWLY LIFTS NORTH.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT.

IN ADDITION TO THE SEVERE THREAT...LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE WITH LOCALIZED STREET FLOODING. WIDESPREAD 1 TO 2 INCH
RAINFALL TOTALS ARE EXPECTED WITH THIS SYSTEM WITH LOCALLY HIGHER
AMOUNTS POSSIBLE.

A STRONG COLD FRONT WILL THEN MOVE THROUGH THE AREA TONIGHT AS THE
SURFACE LOW LIFTS NORTHEAST OF THE REGION.  PRECIPITATION WILL
LIKELY CONTINUE BEHIND THE FRONT AS SIGNIFICANT MOISTURE WRAPS
AROUND THE UPPER LEVEL SYSTEM.  AS TEMPERATURES BEGIN TO FALL BEHIND
THE FRONT...THE RAIN MAY TRANSITION TO SNOW LATE TONIGHT INTO
WEDNESDAY MORNING ACROSS FAR NORTHEAST OKLAHOMA NEAR THE KANSAS
BORDER.  SNOWFALL AMOUNTS WILL BE LARGELY DEPENDANT UPON IF LOW
LEVEL TEMPERATURES COOL ENOUGH TO SUPPORT SNOW BEFORE THE
PRECIPITATION ENDS AS THE UPPER LOW LIFTS NORTHEAST.  WARM GROUND
TEMPERATURES WILL ALSO INHIBIT THE THREAT FOR ANY ACCUMULATING SNOW.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING.
LATER FORECASTS SHOULD BE CLOSELY MONITORED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
WEDNESDAY...WINTER WEATHER POTENTIAL FAR NE OK WEDNESDAY MORNING.
THURSDAY...HARD FREEZE LIKELY NE OK/NW AR THURSDAY MORNING.
FRIDAY...NO HAZARDS.
SATURDAY...NO HAZARDS.
SUNDAY...NO HAZARDS.
MONDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SIGNIFICANTLY COLDER TEMPERATURES ARE EXPECTED TO SPREAD INTO THE
REGION ON WEDNESDAY WITH BRISK NORTH WINDS.  A HARD FREEZE WILL
OCCUR ACROSS A LARGE PORTION OF NORTHEAST OKLAHOMA AND NORTHWEST
ARKANSAS WEDNESDAY NIGHT AS ARCTIC HIGH PRESSURE BUILDS INTO THE
REGION.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 10:51 AM CSTSevere Thunderstorm WarningTSAChoctaw54 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.